Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 4, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Feb 24, 2001, 8:12 PM CST for Alexander County, Union County, Illinois; Cape Girardeau County, Missouri. It was in force for 18 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 24, 2001, 8:12 PM CST (02:12 UTC)
- Expired
- Feb 24, 2001, 8:30 PM CST
- In force
- 18 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
Counties Alexander County, IL, Union County, IL, Cape Girardeau County, MO
The radar
The Paducah radar (KPAH), 66 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 8:20 PM CST | Thunderstorm Wind | Countywide, IL | There were several reports of trees falling across roads. |
| Feb 24, 8:25 PM CST | Thunderstorm Wind | Countywide, IL | About a half dozen reports were received of trees falling on roads. |
| Feb 24, 8:30 PM CST | Thunderstorm Wind 50 E | Cape Girardeau, MO | A couple of trees were down on Route 439. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 8:00 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
| Feb 24, 3:30 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.2 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 999 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 420 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 13.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KPAH 250213 SVRPAH ILC003-181-MOC031-250230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 812 PM CST SAT FEB 24 2001 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI ALEXANDER COUNTY IN SOUTHERN ILLINOIS UNION COUNTY IN SOUTHERN ILLINOIS * UNTIL 830 PM CST * AT 806 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 4 MILES WEST OF CAPE GIRARDEAU TO 8 MILES SOUTHEAST OF BENTON...MOVING NORTHEAST AT 55 MPH. * LOCATIONS IN THE WARNING INCLUDE... JACKSON GORDONVILLE CAPE GIRARDEAU TAMMS THEBES ALTO PASS COBDEN ANNA STRONG AND DAMAGING WIND IS LIKELY WITH THIS LINE OF SEVERE THUNDERSTORMS. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE WIND SUBSIDES OR THE WARNING IS NO LONGER IN EFFECT. STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 1:45 PM CST, 6 hours 27 minutes earlier.
Area forecast discussion, Feb 24, 1:45 PM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 145 PM CST SAT FEB 24 2001 MAIN PROBLEMS WITH ZONES WILL BE TIMING ENDING OF PRECIP TONIGHT/ WIND SPEEDS/POSSIBLE FLOODING THEN SKY/TEMPS ON SUNDAY. MAIN SQUALL LINE JUST ENTERING WEST ARK AT 19Z. MODELS NOW VERY CLOSE ON ALL FEATURES. WILL USE BLEND OVERALL...TWEAKING WITH MESOETA HERE AND THERE. SFC WINDS SHOULD MAX OUT THIS EVENING BEFORE SQUALPA/FROPA. WILL MAINTAIN WINDY WORDING IN ZONES. THINK SPEEDS WILL HOLD IN 20 TO 35 MPH RANGE NEGATING NEED FOR WIND ADVISORY. DRY SLOT SHOULD HAVE PASSED MOST OF THE PAH FA BY 2 AM. PARTIAL CLEARING WILL BE USED SINCE MODELS SHOW SOME 1000-850MB MOISTURE LINGERING BEHIND FRONT. THIS SAME MOISTURE WILL ALSO LOITER INTO SUNDAY AND CU RULES/ SOUNDING PROFILES SUPPORT DIURNAL BUILDUPS...WILL CONTINUE WITH VARIABLE CLOUDINESS WORDING. WILL BE BREEZY INITIALLY ON SUNDAY MORNING MOST ZONES...ESPECIALLY NORTH. MAY CHOOSE TO ADD THIS TO ZONES...THEN TALK ABOUT WINDS DIMINISHING LATE. WILL TAKE BLEND OF FWC AND MAV MINS FOR MOST PART. BASED ON FFG VALUES AND HPC ESTIMATES WILL NOT CONSIDER FFA. SQUALL LINE MAY SPEED UP LATER TODAY AS ENERGY PUNCHES AROUND BOTTOM OF LOW ANYWAY...LIMITING TOTAL QPF. SOME CLEARING SUNDAY NIGHT AS DIURNAL CU BURNS OFF. WITH SOME HIGH LEVEL MOISTURE WILL CONTINUE PARTLY CLOUDY WORDING. NEXT PAC SYSTEM NOW SLAMMING INTO CALIF COAST FORECAST TO CUTOFF. MOISTURE EJECTING OUT OF THIS SYSTEM IN SOUTHERN STREAM WILL BEGIN ARRIVING MONDAY. WILL CHANGE MONDAY SKY WORDING TO INCREASING CLOUDINESS. CHANCE POPS WILL BE INTRODUCED IN WESTERN ZONES MONDAY NIGHT FOR SHOWERS AS ORGANIZED ENERGY PULLS OUT OF SW COMBINED WITH ARCTIC FRONT FROM THE NORTH. PROXIMITY OF ARCTIC AIR SHOULD MAKE MIDWEEK STRETCH INTERESTING. PRECIP SHOULD EXIT AREA WEDNESDAY. COULD END AS SNOW. WILL REFLECT THIS FOR NORTHERN ZONES BUT WILL LEAVE AS RAIN IN SOUTHERN ZONES FOR NOW. MRF BRINGS OCCASIONAL BATCHES OF MOISTURE ACROSS THE REGION THURSDAY THROUGH SATURDAY. ALL IN ALL PARTLY TO MOSTLY THRU SATURDAY...BUT WILL HOLD OFF ON MENTIONING PRECIP FOR NOW. .PAH...NONE. SDB
In the hours before
Special weather statement, Feb 24, 3:57 PM CST, 4 hours 15 minutes before
MOZ100-107>109-242330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 357 PM CST SAT FEB 24 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST MISSOURI UNTIL 900 PM... A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO MOVE ACROSS SOUTHERN MISSOURI. THESE STORMS HAVE THE POTENTIAL TO PRODUCE WIND DAMAGE AS THEY MOVE EAST AROUND 35 MPH. THE LEADING EDGE OF THESE STORMS SHOULD APPROACH CARTER AND RIPLEY COUNTIES AROUND 600 PM. THE THUNDERSTORMS SHOULD REACH A VAN BUREN TO DONIPHAN LINE BETWEEN 615 PM TO 645 PM. RESIDENTS AND TRAVELERS IN SOUTHEAST MISSOURI SHOULD BE WATCHFUL FOR DAMAGING WINDS AND PLAN TO SEEK SHELTER IMMEDIATELY IF A STORM TH)REATENS YOUR AREA.
Special weather statement, Feb 24, 6:16 PM CST, 1 hour 56 minutes before
MOZ076-086-087-100-107>112-114-250130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 616 PM CST SAT FEB 24 2001 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHEAST MISSOURI UNTIL 900 PM... AT 605 PM...A LINE OF SHOWERS AND THUNDERSTORMS STRETCHED FROM ELLSINORE TO BRIAR. THESE STORMS HAVE THE POTENTIAL TO PRODUCE STRONG WINDS AS THEY MOVE EAST AT 45 MPH. THESE STORMS WILL LIKELY REACH A PERRYVILLE...ADVANCE TO DEXTER MISSOURI LINE BEFORE 730 PM. WIND GUSTS OF 35 TO 45 MPH WILL BE POSSIBLE AS THESE STORMS MOVE ACROSS SOUTHEAST MISSOURI.
Special weather statement, Feb 24, 6:53 PM CST, 1 hour 19 minutes before
MOZ087-110-111-250125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 653 PM CST SAT FEB 24 2001 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHEAST MISSOURI UNTIL 900 PMO... AT 650 PM...A THUNDERSTORM NEAR PUXICO WAS MOVING RAPIDLY NORTHEAST AT 65 MPH...AND WILL LIKELY REACH ADVANCE AT 710 PM AND CAPE GIRARDEAU BY 720 PM. THIS STORM WILL LIKELY PRODUCE WINDS BETWEEN 45 TO 55 MPH AS IT MOVES NORTHEAST.
Special weather statement, Feb 24, 7:25 PM CST, 47 minutes before
MOZ076-086-087-109>111-114-250200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 725 PM CST SAT FEB 24 2001 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHEAST MISSOURI UNTIL 900 PM... AT 720 PM...A LINE OF THUNDERSTORMS EXTENDED FROM POPLAR BLUFF TO GREENVILLE AND SILVER LAKE MISSOURI. THIS LINE WAS MOVING EAST AT 45 MPH...AND WILL LIKELY REACH NEAR JACKSON...VANDUSER AND NEW MADRID BY 800 PM. THESE STORMS MAY PRODUCE HOURLY RAINFALL TOTALS FROM A HALF INCH TO THREE QUARTER OF AN INCH. IN ADDITION TO THE HEAVY RAIN...GUSTY WINDS OF 35 TO 45 MPH...AS WELL AS FREQUENT LIGHTNING. THE HEAVY RAIN MAY CAUSE BRIEF PONDING OF WATER ON ROADWAYS AS WELL AS FILL CREEKS AND DITCHES TO BANKFULL.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 8:17 PM CST | Severe Thunderstorm Warning | PAH | Pulaski | 58 min |
| Feb 24, 8:44 PM CST | Severe Thunderstorm Warning | PAH | Johnson | 31 min |
| Feb 24, 8:58 PM CST | Severe Thunderstorm Warning | PAH | Massac | 62 min |
| Feb 24, 7:38 PM CST | Severe Thunderstorm Warning | PAH | New Madrid, Stoddard | 37 min |
| Feb 24, 7:59 PM CST | Severe Thunderstorm Warning | PAH | Scott | 16 min |
| Feb 24, 8:17 PM CST | Severe Thunderstorm Warning | PAH | Mississippi | 58 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.